Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 13, 2011, 1:39 PM PDT for 6 counties in California. It took effect at Mar 14, 2011, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2011, 1:39 PM PDT (20:39 UTC)
- In effect from
- Mar 14, 2011, 11:00 AM PDT
- Expired
- Mar 14, 2011, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WHUS46 KMTR 132039 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 139 PM PDT SUN MAR 13 2011 ...LARGE WEST-NORTHWEST SWELLS TO IMPACT THE CENTRAL CALIFORNIA COAST ON MONDAY... CAZ006-505-509-529-530-141400- /O.NEW.KMTR.SU.Y.0004.110314T1800Z-110315T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 139 PM PDT SUN MAR 13 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY. * * WAVES AND SURF: WEST-NORTHWEST SWELL OF 13 TO 15 FEET (LOCALLY UP TO 16 FEET) WILL IMPACT THE COASTAL NORTH BAY SOUTHWARD TO THE BIG SUR COAST. * TIMING: FROM LATE MONDAY MORNING THROUGH LATE MONDAY EVENING. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE TO THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. * PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
091 WHUS46 KMTR 141256 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 556 AM PDT MON MAR 14 2011 ...LARGE WEST-NORTHWEST SWELLS TO IMPACT THE CENTRAL CALIFORNIA COAST TODAY... CAZ006-505-509-529-530-142200- /O.CON.KMTR.SU.Y.0004.110314T1800Z-110315T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 556 AM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING. * * WAVES AND SURF: WEST-NORTHWEST SWELL OF 13 TO 15 FEET (LOCALLY UP TO 16 FEET) WILL IMPACT THE COASTAL NORTH BAY SOUTHWARD TO THE BIG SUR COAST. * TIMING: FROM LATE MONDAY MORNING THROUGH LATE MONDAY EVENING. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE TO THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. * PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
852 WHUS46 KMTR 142147 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 247 PM PDT MON MAR 14 2011 ...LARGE WEST-NORTHWEST SWELLS IMPACTING THE CENTRAL CALIFORNIA COAST TODAY... CAZ006-505-509-529-530-150600- /O.CON.KMTR.SU.Y.0004.000000T0000Z-110315T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 247 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * WAVES AND SURF: WEST-NORTHWEST SWELL OF 13 TO 15 FEET (LOCALLY UP TO 16 FEET) WILL CONTINUE TO IMPACT THE SONOMA COUNTY COAST SOUTHWARD TO THE MONTEREY COUNTY COAST. * TIMING: FROM LATE MONDAY MORNING THROUGH LATE MONDAY EVENING. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. * PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
685 WHUS46 KMTR 150535 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1035 PM PDT MON MAR 14 2011 CAZ006-505-509-529-530-150645- /O.EXP.KMTR.SU.Y.0004.000000T0000Z-110315T0600Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1035 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... THE HIGH SURF ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE. SEA HEIGHTS ARE STILL IN THE 15 FOOT RANGE BUT WILL CONTINUE TO SLOWLY DECREASE OVERNIGHT INTO EARLY TUESDAY MORNING. IN ADDITION THE LOW TIDE CYCLE WILL OCCUR AFTER MIDNIGHT ALONG THE COAST WITH LIGHT SOUTHERLY WIND FLOW...KEEPING BREAKING WAVES BELOW 15 FEET. $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 13, 10:38 AM PDT, 3 hours 1 minute earlier.
Area forecast discussion, Mar 13, 10:38 AM PDT, 3 hours 1 minute before
CORRECTED TO CHANGE THE MENTION OF A COASTAL FLOOD ADVISORY TO A
HIGH SURF ADVISORY
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1038 AM PDT SUN MAR 13 2011
.DISCUSSION...AS OF 9:00 AM PDT SUNDAY...ECHOS ON THE COASTAL RADARS
HAVE CONTINUED TO INCREASE THIS MORNING AS A 970 MB SURFACE LOW
NEAR 45N/140W CONTINUES TO TRACK TOWARD THE BC COAST. ALL
INDICATIONS ARE THE BULK OF THE RAIN AND BEST DYNAMICS WILL STAY TO
THE NORTH AS THE SYSTEM LIFTS TO THE NE...SO DO NOT ANTICIPATE ANY
MAJOR WEATHER ISSUES OVER THE NEXT 24 HOURS IN OUR CWA. RAIN WILL
SPREAD NORTH TO SOUTH THROUGH THE DAY TODAY (LIGHT RAIN COULD
HAPPEN AS EARLY AS 10 AM AROUND PORTIONS OF SF BAY). MOST OF
THE RAIN WILL END BY LATE TONIGHT AS THE MAIN LOW TRACKS EVEN FURTHER
TO THE NORTH. HIGHEST TOTALS ARE EXPECTED OVER THE NORTH BAY
MOUNTAINS WITH 1" POSSIBLE. URBAN LOCATIONS SHOULD PICK UP LESS THAN
1/2" WITH MANY REPORTS OF CLOSE TO 1/4" EXPECTED. MOST PLACES FROM
SANTA CLARA VALLEY SOUTHWARD (OUTSIDE OF THE SANTA CRUZ MOUNTAINS)
WILL GET LESS THAN 1/4" WITH UNDER 1/10" FORECAST FOR MUCH OF
MONTEREY AND SAN BENITO COUNTIES. IS WORTH NOTING THAT SWELLS UP TO
15 FEET ARE FORECAST WITH PERIODS AROUND 15 SECONDS BY TOMORROW SO
COULD BE LOOKING AT SOME MINOR COASTAL ISSUES. WILL PROBABLY ISSUE A
HIGH SURF ADVISORY FOR MONDAY MORNING AND AFTERNOON WITH THE
NEXT PACKAGE.
THE BREAK IN THE WEATHER WILL BE BRIEF AS A SECOND LOW AGAIN TRACKS
TOWARD THE BC COAST AND BRINGS MORE RAIN TO OUR AREA BY MONDAY
NIGHT. THE MAIN TARGET WILL REMAIN FROM SF BAY NORTHWARD WITH MUCH
HEAVIER AMOUNTS WELL TO THE NORTH OF OUR CWA. THIS COULD EASILY
DROP SIMILAR AMOUNTS AS THE SYSTEM WE WILL SEE TODAY. THEREFORE...
SPOTS SUCH AS VENADO COULD GET A TOTAL OF 2" FROM THESE TWO STORMS.
.PREVIOUS EXTENDED...RELATIVELY MILD AIR WILL ACCOMPANY THE WEATHER
SYSTEMS MOVING ASHORE DURING THE FIRST HALF OF THE WEEK. THUS...
TEMPERATURES WILL ONLY DIP SLIGHTLY BELOW NORMAL IN THE NORTH...AND
PROBABLY REMAIN NEAR NORMAL ACROSS THE SOUTH WHERE LESS CLOUD COVER
WILL ALLOW TEMPERATURES TO WARM TO SEASONABLE LEVELS.
THE MEDIUM RANGE MODELS AGREE THAT A CUTOFF LOW WILL DEVELOP OFF
THE CA/OR BORDER LATE IN THE WEEK. THIS SYSTEM WILL LIKELY PRODUCE
HEAVIER RAINFALL THURSDAY NIGHT AND FRIDAY COMPARED TO THOSE FROM
EARLIER IN THE WEEK...PARTICULARLY ACROSS THE SOUTH. ALSO...THIS
SYSTEM WILL CONTAIN A COLDER AND MORE UNSTABLE AIRMASS. THEREFORE...
THUNDERSTORMS ARE A POSSIBILITY AS THE UPPER LOW APPROACHES THE
COAST LATE FRIDAY...AND ALSO INTO NEXT WEEKEND AS THE LOW MOVES
INLAND. WILL HOLD OFF ON ADDING THUNDERSTORMS TO THE FORECAST FOR
NOW AND WAIT UNTIL TIMING AND LOCATION OF THE UPPER LOW IS MORE
CERTAIN.
&&
.AVIATION...AS OF 10:38 AM PDT SUNDAY...AT THIS TIME MOSTLY MID-HIGH
LEVEL CLOUDS STREAM OVER THE REGION AHEAD OF A COLD FRONT. A
BRIEF LIGHT SHOWER IS POSSIBLE THIS MORNING...BUT MAINLY N BAY WITH
CIGS AOA 3K FT. OTHERWISE...MOSTLY VFR CONDITIONS THROUGH THIS
AFTERNOON. STEADIER PRECIP AND MVFR CIGS WILL GRADUALLY DEVELOP OVER
THE N BAY AFTER 18Z TODAY AND MOVE TOWARD SF BAY AROUND 22-00Z. CONF
IS LOW ON HOW FAR SOUTH PRECIP WILL ACTUALLY OCCUR. CIGS WILL LIKELY
LIFT AND PRECIP WILL GRADUALLY END AFTER 06Z TONIGHT AS THE FRONT
PUSHES THROUGH.
VICINITY OF KSFO...VFR CONDITIONS AND RELATIVELY LIGHT WINDS THIS
MORNING INTO EARLY THIS AFTERNOON. LIGHT PRECIP AND MVFR
CIGS AFTER 20Z. SOUTHERLY FLOW WILL ALSO INCREASE THIS AFTERNOON.
KSFO BRIDGE APPROACH...SAME AS KSFO.
MONTEREY BAY AREA TERMINALS...MOSTLY VFR CONDITIONS THROUGH THE
PERIOD. CONF IS LOW FOR ACTUAL PRECIP AROUND MRY BAY...BUT WILL
HAVE MVFR CIGS TONIGHT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...SCA...PT ARENA TO PIGEON PT 0-60 NM.
...SF BAY.
...PIGEON PT TO PT PIEDRAS BLANCAS.
&&
PUBLIC FORECAST: BELL/DYKEMA
AVIATION/MARINE: SSThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 2:43 PM PDT | Small Craft Advisory for Rough Bar | MTR | 54 hr | |
| Mar 13, 2:43 PM PDT | Small Craft Advisory for Hazardous Seas | MTR | 42 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.